An Integral Equation Solution for Limit Loads Applied to Lugs on Cylindrical Shells

[+] Author and Article Information
G. N. Brooks

Department of Engineering Science and Mechanics, University of Tennessee, Knoxville, TN 37996

J. Pressure Vessel Technol 113(2), 308-313 (May 01, 1991) (6 pages) doi:10.1115/1.2928759 History: Received December 14, 1990; Online June 17, 2008


A lower-bound limit analysis of loaded integral lugs on cylindrical shells is presented. Normal force and circumferential and longitudinal moment loadings on the lug are considered. The equilibrium solution, necessary for a lower bound, is obtained as a convolution integral of the concentrated load solutions of linear shallow shell theory. The load distribution is chosen to satisfy the yield condition everywhere, while maximizing the load. A simplified yield condition in terms of the shell stress resultants is used. Failure is assumed to occur in the shell, not the lug. Encouraging comparisons with available experimental results for moment-loaded rectangular lugs on pipes are presented. The use of shallow shell theory enables the problem geometry to be described by one less parameter than complete shell theory.

Copyright © 1991 by The American Society of Mechanical Engineers
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In